by Korin Miller
As more and more people get vaccinated against COVID-19, all kinds of questions are popping up, from wondering if you can drink alcohol afterward to questioning whether it’s OK to take OTC pain meds to ease any side effects.
If you’re someone who regularly gets Botox—whether it’s to smooth wrinkles or manage a chronic health issue like migraines or TMJ pain—you might be wondering if it’s safe to get Botox before or after your COVID-19 vaccine.
Currently, there’s no official message from the U.S. Food and Drug Administration (FDA) or Centers for Disease Control and Prevention (CDC) that says you can’t get Botox after receiving the vaccine. But after a report found some people who had fillers experienced facial swelling after getting the Moderna vaccine, it’s only natural to wonder if something similar could happen with Botox.
Ahead, doctors explain whether there are any side effects of Botox after the COVID-19 vaccine—and the safest way to get the treatment done post-immunization.
First, a quick recap on how Botox works.
Botox is a drug made from a toxin produced by the bacterium Clostridium botulinum, according to the U.S. National Library of Medicine. It’s actually the same toxin that causes a life-threatening type of food poisoning called botulism (although, to be clear, Botox won’t give you food poisoning).
Botox injections weaken or paralyze muscles and can block certain nerves, with effects lasting anywhere from three to 12 months. Doctors use Botox in small doses to treat a range of health issues, including temporary smoothing of wrinkles, severe underarm sweating, chronic migraines, and even an overactive bladder.
Is there any data on how Botox may affect the COVID-19 vaccine?
The only data that exists, which was released by the FDA, suggests a possible link between the COVID-19 vaccine and facial swelling due to fillers; two people had swelling after receiving their second dose of the Moderna vaccine during clinical trials. But these patients got the vaccine after having fillers—and fillers are not the same as Botox.
“Injectable fillers are substances like hyaluronic acid which are designed to be injected into the skin. They help fill, lift, and plump the skin to restore facial volume,” explains Joshua Zeichner, M.D., director of cosmetic and clinical research at the Icahn School of Medicine at Mount Sinai in New York.
Fillers are “safe and effective” but “they still are foreign substances,” Dr. Zeichner says. The reason that fillers—not Botox—may cause swelling in some patients who have been vaccinated is “likely because of an immune response that the vaccine stimulates” when it interacts with fillers, he says.
So, is it safe to get Botox after receiving the COVID-19 vaccine?
Again, there’s no official word from public agencies warning against the use of Botox after getting your COVID-19 vaccine. That’s because “there’s no evidence that getting Botox post-vaccination will have any major negative consequence,” says infectious disease expert Amesh A. Adalja, M.D., senior scholar at the Johns Hopkins Center for Health Security.
Facial swelling, which some people have gotten after getting the Moderna vaccine, hasn’t been reported with Botox, Dr. Zeichner reiterates. “There have been no cases of patients previously getting Botox having an adverse reaction to it after getting the COVID vaccine,” he says.